Indiana, 2014

Flooding in Indiana, March 1 to 5, 2014

March 1 to 5, 2014 · NWS PAH · 6 events in 4 counties and zones

Minor river flooding lingered into early March from late February. The flooding was in response to a combination of snowmelt and heavy rain in mid to late February.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor river flooding lingered into early March from late February. The flooding was in response to a combination of snowmelt and heavy rain in mid to late February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 10:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 28, 10:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CST Fri Feb 28 2014

.UPDATE...
ISSUED AT 909 PM CST FRI FEB 28 2014

Weak low to mid level negatively tilted trough axis moving across
West Tennessee and the southeast U.S. this evening. The thermal
profile, intersecting with decent moisture, is generating a small
amount of precipitation this evening. Adjusted the trend to shift
most of the precipitation chances east of the area by 3 am CST.
Added a little bit of drizzle to the trailing edge of the
precipitation over extreme southeast Missouri and southern
sections of West Kentucky through 3 am CST.

Made slight changes to temperature/dewpoint, etc...to account for
cloud cover and warm air advection associated with impressed
surface warm frontal zone.

UPDATE ISSUED AT 603 PM CST FRI FEB 28 2014

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 142 PM CST FRI FEB 28 2014

Latest water vapor shows the upper level system of the day moving
into Arkansas. Bands of light to moderate showers continues to edge
this way from the southwest in association with this feature. Rain
will likely impact parts of southeast MO late this afternoon into
the early evening. During the evening hours, the upper wave will be
moving east and eventually out of the area. Deeper moisture will
start to move into the region from the southwest this evening and
into the overnight hours as the weakening upper wave passes us by
just to the south. While prospects for measurable precipitation
appear minimal...will maintain a small chance for some precip, but
taper if off to just eastern areas after midnight.

Overnight tonight and into Saturday, a weak front that was situated
over parts of MO and IL will shift eastward and into our region.
There seems to be plenty of low level moisture in place for clouds
but precipitation just does not appear likely, so will maintain a
dry forecast. We should see an increase in temperature as the low
level jet ushers in warmer air into the region tonight into
Saturday. Highs in Saturday will climb into the 40s/50s...with the
warmest temperatures across southern KY/MO.

..CW..

.LONG TERM...(Saturday Night through Thursday)
ISSUED AT 142 PM CST FRI FEB 28 2014

Winter storm watch expanded to include the entire area. Closed H5
low off California is the system of interest. This system will
quickly open up and move east across the nation's mid section, and
across our area Sunday night. First, compared to the midnight
shift forecast, we backed off the inherited QPF. Amounts seemed a
bit too high given projected precip water values 0.80" to 1.10".
Having said that, QPF is still respectable. And in fact, parts of
the area could see thunder with this system. NAM is the most
aggressive, other models not so much with TSRA. WPC guidance has
not been very useful this winter season and will essentially not
use that. Over all, liquid equivalent around 1" expected
especially southern 1/2 with some amounts just above that
(1" to 1 1/2"). Using a 55-65 percent reduction for ice accretion,
and other element reductions, storm total we come up with around
1/4" or so across the NW 1/2 of the area and 1/3-1/2" across the
SE 1/2. Those are just guideline amounts for now. Snow amounts
could reach 2-3" up along the interstate 64 corridor as well
tapering off heading south toward the Ohio River.

The strength of the high, and the trend through the winter
suggests, the models tending colder with surface temps, is the
right way to go, suggesting a switch over to freezing rain could
occur sooner. Impressive soundings, with some data suggesting near
50F in the warm layer. Also, the strength of the cold layer and
depth with time may determine if we switch over to sleet sooner
than expected by Sunday afternoon and evening. All in all,
confidence continues to increase, but a watch is still appropriate
for now given the fine tuning that will be required given this is
predominantly 4th period.

This is expected to be a decent impact event, with typical concerns
related to ice. Given the sensitivity to ice around here, we want
to stress the expected impacts. We are not expecting horrible
conditions (of course a matter of interpretation). Certainly, there
could be some power outages here and there, and limbs down, other
inconveniences.

The system should move out quickly Monday with lingering light
snows ending.

An active flow pattern will persist across the CONUS through the
week. For our area, not expecting any precipitation. The system
previously advertised for Wed/Thur looks like it will pass mainly
to our south. Thus will remove PoPs, as the best moisture splits
around to the north and south. The good news is, temperatures are
forecast to moderate through the course of the week.

..CN..

&&

.AVIATION...
ISSUED AT 603 PM CST FRI FEB 28 2014

A weak upper-level disturbance will slip east through the area
this evening. Any light rain or sleet should stay south of the TAF
sites. Mid-level ceilings will move across the area this evening,
but lower conditions will move northeast into the area overnight.

Looking at the KLZK radar and METARs from central Arkansas, there
is certainly potential for MVFR ceilings and visibilities
overnight. Not sure on the exact timing of the onset of MVFR or
lower conditions across the area, but they will spread from
southwest to northeast. It appears that ceilings will remain
steady or lower through the day, but there is no tangible
precipitation forecast.

As for winds, a light south wind is expected for much of the
period, but the initial wind shift with the Arctic cold front may
reach KCGI and KEVV at some point during the day. Rather than
specify a wind shift, just decided to go with variable winds,
since speeds will still be light.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WATCH from late Saturday night through Monday
     morning FOR ILZ075>078-080>094.

MO...WINTER STORM WATCH from late Saturday night through Monday
     morning FOR MOZ076-086-087-100-107>111.

     WINTER STORM WATCH from Sunday morning through Monday morning
     FOR MOZ112-114.

IN...WINTER STORM WATCH from late Saturday night through Monday
     morning FOR INZ081-082-085>088.

KY...WINTER STORM WATCH from late Saturday night through Monday
     morning FOR KYZ014-018.

     WINTER STORM WATCH from Sunday morning through Monday morning
     FOR KYZ001>013-015>017-019>022.

&&

UPDATE...Smith
AVIATION...DRS
Hazardous weather outlook, Feb 28, 2:53 PM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CST FRI FEB 28 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
153 PM CST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

REFER TO THE LATEST WINTER STORM WATCH PRODUCT FOR DETAILS ABOUT THE
UPCOMING WINTER STORM SLATED TO AFFECT THE AREA LATE SATURDAY NIGHT
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO REPORT ANY WINTRY PRECIPITATION
ACCUMULATIONS AND IMPACTS SATURDAY NIGHT THROUGH EARLY MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Pike

When
March 1, 12:00 AM EST to March 2, 10:00 PM EST
Where
Pike County, 3.82 mi NE of Petersburg to 0.58 mi NNE of Petersburg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.536, -87.227

Minor flooding occurred along the White River. Bottomland woods and fields were underwater. Several county roads were flooded. The flooding continued from late February.

Flood, Gibson

When
March 1, 12:00 AM CST to March 4, 7:00 AM CST
Where
Gibson County, East Mt Carmel to 1.15 mi NNE of Skelton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Minor flooding occurred along the Wabash River. Flood waters affected residents of East Mt. Carmel, Indiana. Several local river roads were flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins were inaccessible. The flooding continued from late February.

Flood, Posey

When
March 1, 12:00 AM CST to March 5, 12:00 PM CST
Where
Posey County, New Harmony to 0.6 mi NNE of New Harmony
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Minor flooding occurred along the Wabash River. Low-lying fields and woodlands near the river were flooded. The flooding continued from late February.

Flood, Warrick

When
March 1, 12:00 AM CST to 3:00 PM CST
Where
Warrick County, 1.37 mi SE of Newburgh to 3 mi ESE of Newburgh
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.938, -87.400

Minor flooding occurred along the Ohio River. Low-lying fields and woodlands near the river were inundated. The flooding continued from late February.

Flood, Posey

When
March 1, 12:00 AM CST to March 2, 8:00 AM CST
Where
Posey County, 0.3 mi SW of Hovey to 0.41 mi SW of Mt Vernon
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
37.897, -87.934

Minor flooding occurred along the Ohio River. Low-lying fields and woodlands near the river were inundated. The flooding continued from late February.

Flood, Gibson

When
March 1, 12:00 AM CST to March 3, 7:00 AM CST
Where
Gibson County, 1.23 mi N of Hazleton to 0.97 mi NNE of Hazleton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
38.498, -87.531

Minor flooding occurred along the White River. Many low-lying woods and fields were underwater. Some river cabins were affected. A couple of Hazleton city streets were flooded, along with at least one rural county road. Low-lying oil fields were inundated. Flood gates were installed at Hazleton. Floodwaters covered the Hazleton softball field. The flooding continued from late February.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501448, 501440, 501443, 501445, 501447, 501449.